Wisconsin, 2013

Hail and Heavy Rain in Wisconsin, June 15, 2013

June 15, 2013 · NWS GRB · 3 events in 3 counties and zones

Thunderstorms moved into western Wisconsin during the afternoon and increased in intensity and coverage across central and northern Wisconsin as they encountered a more unstable air mass. The storms produced heavy rainfall and hail to nickel size as they moved eastward across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moved into western Wisconsin during the afternoon and increased in intensity and coverage across central and northern Wisconsin as they encountered a more unstable air mass. The storms produced heavy rainfall and hail to nickel size as they moved eastward across the state. Street flooding occurred in Neenah (Winnebago Co.), Clintonville (Waupaca Co.), and Stevens Point (Portage Co.) as a result of the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 15, 4:44 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 15, 4:44 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
544 PM CDT SAT JUN 15 2013

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND SUNDAY
ISSUED AT 236 PM CDT SAT JUN 15 2013

EARLY AFTERNOON SURFACE ANALYSIS SHOWED WEAK SURFACE CONVERGENCE
ZONE E-W ACROSS CENTRAL WISC. CONVECTION OCCASIONALLY FIRES UP
AND MOVES EAST. UPPER WAVE PRODUCING SHOWERS/STORMS ACROSS SE MN AND
NE IA. THIRD AREA OF LIGHT PRECIP WAS OVER NE MN ASSOCIATED WITH
SURFACE TROF/FRONT. PRECIP FROM ANY ONE OF THESE THREE FEATURES
WILL AFFECT MUCH OF FORECAST AREA INTO THE EVENING. AS DRIER AIR
MOVES INTO THE STATE FROM THE NW BEHIND THE TROF...RAIN CHANCES
WILL END.

SUNDAY LOOKS MILDER WITH MORE SUNSHINE AND WEST WINDS. SECONDARY
COLD FRONT MOVES SOUTH INTO NORTHERN WISC BY AFTERNOON.
INSTABILITY SHOULD BE SUFFICIENT FOR ISOLATED SHOWERS/STORMS
ACROSS THE FAR NORTH.

TEMP FORECAST THIS PERIOD A BLEND OF BEST PERFORMING SHORT-TERM
GUIDANCE.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
ISSUED AT 236 PM CDT SAT JUN 15 2013

THE MAIN FCST CONCERN IS PCPN TRENDS SUNDAY NIGHT/MONDAY AND LATE
NEXT WEEK...AND THE POTENTIAL FOR FROST IN NORTHERN WI LATE MONDAY
NIGHT.

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA SUNDAY NIGHT INTO
MONDAY...AND MAY ACCELERATE SOUTH ALONG THE LAKESHORE DURING THE
DAY. A S/W TROF WILL APPROACH OUR NW COUNTIES LATE SUNDAY NIGHT...
AND PASS THROUGH GRB CWA ON MONDAY. HAVE CONTINUED THE SLGT CHC/CHC
POPS OVER NORTHERN WI SUNDAY NIGHT. THE COMBINATION OF THE FRONT...
SHORT-WAVE AND DAYTIME INSTABILITY (CAPE IN EXCESS OF 1000 J/KG IN
C/EC WI) SHOULD RESULT IN MORE WIDESPREAD SHRA/TSRA ACTIVITY BY
MIDDAY MONDAY...SO HAVE BOOSTED POPS TO LIKELY IN PARTS OF C/EC
WI. ISOLD SHRA/TSRA MAY LINGER INTO THE EVG HOURS OVER CENTRAL WI
AND THE SOUTHERN FOX VALLEY.

CANADIAN HIGH PRESSURE WILL SETTLE OVER THE REGION MONDAY NIGHT...
WITH A COOL AND DRY AIR MASS...AND LIGHT WINDS...LEADING TO CHILLY
TEMPERATURES OVERNIGHT. THE TYPICAL COLD SPOTS IN NC/FAR NE WI
MAY SEE READINGS IN THE MIDDLE TO UPPER 30S...SO PATCHY FROST IS
POSSIBLE. WILL NEED TO WATCH THIS OVER THE NEXT FEW DAYS TO SEE IF
A FROST ADVISORY WILL BE NEEDED.

HIGH PRESSURE WILL LINGER OVER THE REGION THROUGH MIDWEEK...AND
PERHAPS INTO THURSDAY AS WELL. GENERALLY DRY WEATHER AND A GRADUAL
MODERATION IN TEMPERATURES IS EXPECTED. WARMER AND MORE HUMID AIR
WILL SURGE INTO THE REGION LATE IN THE WEEK AS THE HIGH RETREATS
TO THE EAST...AND SOUTH WINDS INCREASE AHEAD OF AN APPROACHING COLD
FRONT. THIS WILL RESULT IN MORE SUMMERLIKE WEATHER CONDITIONS...
ALONG WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 543 PM CDT SAT JUN 15 2013

VORT TRACKING OVER THE MID SECTION OF THE STATE THIS
EVENING WILL BE THE PRIMARY FOCUS OF CONVECTION. MORE SHOWERS AND
STORMS POSSIBLE WITH THE FROPA OVERNIGHT. THROUGH 04Z THIS EVENING
SHOWERS AND STORMS MORE CONCENTRATED OVER NORTH CENTRAL WISCONSIN
WHERE CIGS WERE MORE MVFR WITH ISOLATED IFR CIGS. SCATTERED MVFR
CIGS AND VSBYS WITH FOG EXPECTED THE REST OF THE NIGHT WITH THE
FRONT BEFORE VFR CONDITIONS FOR SUNDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....JKL
LONG TERM......KIECKBUSCH
AVIATION.......TDH
Hazardous weather outlook, Jun 15, 1:45 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT SAT JUN 15 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
245 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS.
A FEW STORMS COULD PRODUCE WIND GUSTS TO 40 MPH AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND AGAIN LATER NEXT
WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

PATCHY FROST IS POSSIBLE OVER PARTS OF NORTH CENTRAL AND FAR
NORTHEAST WISCONSIN LATE MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

LMZ521-522-541>543-161945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
245 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND AGAIN LATER NEXT
WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

MARINE FOG MAY DEVELOP LATE NEXT WEEK...AS SOUTH WINDS BRING
HUMID AIR INTO THE REGION.

JKL/TSK

In the hours before

Local storm report, Jun 15, 2:22 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
322 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             MOUNTAIN                45.18N 88.48W
06/15/2013  M0.25 INCH       OCONTO             WI   TRAINED SPOTTER

&&

BERSCH
Special weather statement, Jun 15, 4:28 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
528 PM CDT SAT JUN 15 2013

WIZ005-010-011-018-019-030-160030-
FOREST-LANGLADE-LINCOLN-MARATHON-ONEIDA-VILAS-
528 PM CDT SAT JUN 15 2013

...THUNDERSTORMS MOVING INTO NORTH CENTRAL WISCONSIN...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS WITH EMBEDDED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 37 MILES WEST OF RHINELANDER TO 35 MILES SOUTH OF
RHINELANDER...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  TOMAHAWK BY 545 PM CDT...
  WILLOW RESERVOIR BY 555 PM CDT...
  WOODBORO AND PARRISH BY 615 PM CDT...
  RHINELANDER BY 635 PM CDT...
  PEARSON BY 650 PM CDT...
  EAGLE RIVER BY 715 PM CDT...
  CRANDON BY 720 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

TH

The radar

The Green Bay radar (KGRB), 114 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Portage

When
June 15, 6:01 PM CST to 7:25 PM CST
Where
Portage County, 0.9 mi WSW of Plover
Reported by
COOP Observer
Coordinates
44.443, -89.545

Thunderstorms produced 2.72 inches of rain in Plover in less than 90 minutes, including 0.62 inch in the first 10 minutes.

Heavy Rain, Winnebago

When
June 15, 6:15 PM CST to 8:15 PM CST
Where
Winnebago County, 0.66 mi SSW of Neenah
Reported by
Trained Spotter
Coordinates
44.171, -88.455

Thunderstorms produced 1.5 to 2 inches of rain in Neenah over a two-hour period, resulting in some street flooding.

Hail, Waupaca

When
June 15, 7:10 PM CST
Where
Waupaca County, 2.76 mi S of Clintonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.580, -88.750

Nickel size hail fell south of Clintonville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459724, 459721, 457849.